Alert archive / Hawaii / Wind Advisories in 2015

Wind Advisory 3, NWS Honolulu, HI

January 6, 2015Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 6, 2015, 3:14 AM HST for Hawaii County, Hawaii. It was in force for 31 hr.

The area

The counties it named.

The facts

Issued
Jan 6, 2015, 3:14 AM HST (13:14 UTC)
Expired
Jan 7, 2015, 9:50 AM HST
In force
31 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2015-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2015-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

352 
WWHW70 PHFO 061314
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
314 AM HST TUE JAN 6 2015

...WIND ADVISORY FOR BIG ISLAND SUMMITS UNTIL 6 AM HST
WEDNESDAY...

.A STRONG GRADIENT BETWEEN A LOW ALOFT PASSING NORTH OF THE
ISLANDS AND A HIGH ALOFT CENTERED TO THE WEST WILL BRING STRONG
AND GUSTY WINDS TO THE SUMMITS OF THE BIG ISLAND THROUGH TONIGHT.
AS THE LOW MOVES AWAY...WINDS WILL DIMINISH WEDNESDAY MORNING.

HIZ028-070215-
/O.NEW.PHFO.WI.Y.0003.150106T1314Z-150107T1600Z/
BIG ISLAND SUMMITS-
314 AM HST TUE JAN 6 2015

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST WEDNESDAY. 

* WINDS...NORTHWEST TO NORTH 35 TO 50 MPH WITH LOCALIZED GUSTS
  NEAR 60 MPH. WINDS WILL BE STRONGEST OVER THE HIGHEST ELEVATIONS
  AND SUMMIT PEAKS...MAINLY ABOVE 11000 FEET.

* TIMING...THROUGH TONIGHT.

* IMPACTS...WINDS THIS STRONG WILL CREATE HAZARDOUS CONDITIONS 
  AND DIFFICULT DRIVING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

BIRCHARD
3 follow-up statements
174 
WWHW70 PHFO 070117
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
317 PM HST TUE JAN 6 2015

...WIND ADVISORY FOR BIG ISLAND SUMMITS UNTIL 6 AM HST WEDNESDAY...

.A STRONG GRADIENT BETWEEN A TROUGH ALOFT NORTHEAST OF THE ISLANDS
AND A RIDGE ALOFT TO THE WEST WILL BRING STRONG AND GUSTY WINDS TO
THE SUMMITS OF THE BIG ISLAND THROUGH TONIGHT. AS THE LOW MOVES
AWAY...WINDS WILL DIMINISH WEDNESDAY MORNING.

HIZ028-071430-
/O.CON.PHFO.WI.Y.0003.000000T0000Z-150107T1600Z/
BIG ISLAND SUMMITS-
317 PM HST TUE JAN 6 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY. 

* WINDS...NORTHWEST TO NORTH 35 TO 50 MPH WITH LOCALIZED GUSTS 
  NEAR 60 MPH. WINDS WILL BE STRONGEST OVER THE HIGHEST 
  ELEVATIONS AND SUMMIT PEAKS...MAINLY ABOVE 11000 FEET. 

* TIMING...THROUGH TONIGHT.

* IMPACTS...WINDS THIS STRONG WILL CREATE HAZARDOUS CONDITIONS 
  AND DIFFICULT DRIVING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

FOSTER
060 
WWHW70 PHFO 071340
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
340 AM HST WED JAN 7 2015

...WIND ADVISORY FOR BIG ISLAND SUMMITS UNTIL NOON TODAY...

.GUSTY WINDS WILL GRADUALLY DIMINISH ACROSS THE BIG ISLAND
SUMMITS TODAY...WITH WINDS EXPECTED TO DROP BELOW ADVISORY
LEVELS BY THIS AFTERNOON.

HIZ028-072200-
/O.EXT.PHFO.WI.Y.0003.000000T0000Z-150107T2200Z/
BIG ISLAND SUMMITS-
340 AM HST WED JAN 7 2015

...WIND ADVISORY NOW IN EFFECT UNTIL NOON HST TODAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL NOON HST TODAY. 

* WINDS...NORTH 25 TO 45 MPH WITH LOCALIZED GUSTS OVER 55 MPH.
  WINDS WILL BE STRONGEST OVER THE HIGHEST ELEVATIONS AND SUMMIT
  PEAKS...MAINLY ABOVE 11000 FEET.

* TIMING...THROUGH THIS MORNING.

* IMPACTS...WINDS THIS STRONG WILL CREATE HAZARDOUS CONDITIONS 
  AND DIFFICULT DRIVING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

JACOBSON
461 
WWHW70 PHFO 071950
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
950 AM HST WED JAN 7 2015

HIZ028-072100-
/O.CAN.PHFO.WI.Y.0003.000000T0000Z-150107T2200Z/
BIG ISLAND SUMMITS-
950 AM HST WED JAN 7 2015

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY FOR THE BIG ISLAND SUMMITS.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 5, 8:44 PM HST, 6 hours 30 minutes earlier.

Area forecast discussion, Jan 5, 8:44 PM HST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
844 PM HST MON JAN 5 2015

CORRECTED DAY IN PARAGRAPH 3 OF DISCUSSION

.SYNOPSIS...
A WEAK FRONT WILL BRING A BAND OF CLOUDS...A FEW SHOWERS AND
INCREASING NORTH WINDS ACROSS THE STATE TONIGHT AND TUESDAY.
OTHERWISE A MOSTLY DRY WEATHER PATTERN IS EXPECTED OVER THE ISLANDS
INTO NEXT WEEKEND. COOL AND DRY NORTH WINDS ON TUESDAY WILL
SWITCH TO TRADE WINDS BY WEDNESDAY. THE TRADE WINDS WILL WEAKEN
THURSDAY AND LIGHT WINDS ARE EXPECTED TO PREVAIL INTO THE WEEKEND...
WITH WARMER TEMPERATURES GRADUALLY RETURNING...ESPECIALLY WHEN
WINDS TURN SOUTHERLY BY LATE IN THE WEEKEND.

&&

.DISCUSSION...
RELATIVELY WEAK /1021 MB/ HIGH PRESSURE CURRENTLY CENTERED ABOUT
1200 MILES NW OF THE ISLANDS WILL BE THE PRIMARY WEATHER FEATURE
CONTROLLING ISLAND WEATHER THROUGH MOST OF THE FORECAST PERIOD AS IT
TRACKS STEADILY E THIS WEEK. ALTHOUGH A WEAK FRONT WILL BRING A FEW
SHOWERS TONIGHT AND TUESDAY...MOSTLY DRY WEATHER IS EXPECTED FOR
MUCH OF THE UPCOMING WEEK...WITH A GRADUAL WARMING TREND BEGINNING
ON WEDNESDAY.

IN THE SHORT TERM...THE HIGH WILL TRACK SE...AND PUSH A SHALLOW AND
DISSIPATING FRONTAL CLOUD BAND SOUTHEASTWARD DOWN THE ISLAND CHAIN
THROUGH TUESDAY. THE PASSAGE OF THIS FEATURE WILL PALE IN COMPARISON
TO THE MOST RECENT FRONTAL PASSAGE...WITH ONLY A SLIGHT SURGE IN N
WINDS AS THE BOUNDARY PASSES. THE ISLAND ATMOSPHERE IS STABLE AND
DRY...AND THIS BOUNDARY WILL HAVE LITTLE IN THE WAY OF DYNAMICS OR
MOISTURE WITH WHICH TO OPERATE. LATEST SATELLITE IMAGERY DEPICTS THE
FRAGMENTED NATURE OF THE FRONT/S ASSOCIATED CLOUD BAND...WITH THE
BAND CURRENTLY STRADDLING KAUAI AND OAHU...MOVING SE ABOUT 15 TO 20
MPH. ONLY A SLIGHT INCREASE IN SHOWERS IS EXPECTED AS IT PASSES...
MAINLY OVER N AND NE FACING SLOPES AND COASTS...WITH ANY SHOWERS
REMAINING LIGHT. AN INCREASE IN WINDS AND CLOUD COVER OVERNIGHT IS
EXPECTED TO KEEP TONIGHT/S LOWS A FEW DEGREES WARMER THAN THE PAST
COUPLE OF NIGHTS...BUT NOT BY ALL THAT MUCH.

THE DISSIPATING FRONT SHOULD CLEAR THE BIG ISLAND BY TUESDAY
EVENING...WITH POST-FRONTAL NORTHERLIES QUICKLY VEERING TO THE NE
TUESDAY AND TUESDAY NIGHT. THIS WILL OCCUR AS THE HIGH TRACKS
STEADILY EASTWARD ALONG 28N...OR ABOUT 400 MILES N OF KAUAI. THE N
WINDS WILL PUSH ANOTHER BATCH OF COOL DRY AIR OVER THE ISLANDS...
WITH DEW POINTS BOTTOMING OUT IN THE MID 50/S LATE TUESDAY. TRADE
WINDS ON WEDNESDAY ARE EXPECTED TO BE DRIER THAN NORMAL AS WELL WITH
THE ISLAND AIR MASS REMAINING DRY AND STABLE. AS THE HIGH CONTINUES
TO TRACK E AND BECOME ESTABLISHED FAR NE OF THE ISLANDS LATER THIS
WEEK...ITS ASSOCIATED RIDGE WILL MOVE INTO A POSITION JUST N OF
KAUAI. THIS WILL LEAD TO LIGHTER E/SE WINDS FOR MOST AREAS ON
THURSDAY AND FRIDAY...WITH TRADE WINDS PERSISTING NEAR AND S OF THE
BIG ISLAND. A MOSTLY DRY LAND AND SEA BREEZE WIND AND WEATHER
PATTERN IS EXPECTED TO DOMINATE ISLAND WEATHER FROM WEDNESDAY NIGHT
INTO SATURDAY. LEEWARD AND INTERIOR AFTERNOON CLOUD BUILD UPS WILL
BE THE RESULT...BUT LIMITED MOISTURE WILL LIKELY PRECLUDE
SIGNIFICANT SHOWER DEVELOPMENT.

OVER THE WEEKEND AND EARLY NEXT WEEK...THE RIDGE WILL SLIDE
SOUTHWARD OVER THE ISLANDS...AND THEN MOVE TO A POSITION NEAR OR S
OF THE BIG ISLAND. THIS OCCURS AS A LARGE GYRE OF LOW PRESSURE SETS
UP BETWEEN HAWAII AND THE ALEUTIAN ISLANDS. IN THIS REGIME...WHICH
IS FAIRLY TYPICAL FOR JANUARY...LIGHTER S WINDS WOULD PREVAIL NEAR
THE BIG ISLAND...WITH STRONGER SW WINDS NEAR KAUAI AND OAHU. THIS
REGIME ALSO TYPICALLY IS ASSOCIATED WITH VOG FROM THE BIG ISLAND
SPREADING TO THE OTHER ISLANDS...AND OVER WINDWARD PORTIONS OF THE
BIG ISLAND.

A FRONT ASSOCIATED WITH THE LARGE GYRE IS EXPECTED TO BE NEAR KAUAI
IN ABOUT A WEEK...KEEPING THE RIDGE SUPPRESSED SOUTHWARD. WHETHER OR
NOT THIS FRONT AFFECTS ANY OF THE ISLANDS EARLY NEXT WEEK REMAINS
UNDECIDED...BUT LONG RANGE FORECAST MODEL GUIDANCE INDICATES THAT
THE SURFACE RIDGE WILL REMAIN NEAR OR S OF THE ISLANDS THROUGH THE
MIDDLE OF NEXT WEEK. WITH WINDS EVENTUALLY TURNING TO THE S AND SW...
THE ISLAND ATMOSPHERE WILL WARM AND MOISTEN. LONG RANGE MOS OUTPUT
INDICATES THAT ISLAND DEW POINTS WILL INCREASE AFTER A MIN IN THE
MID 50/S ON TUESDAY...GRADUALLY CLIMBING INTO THE MID 60/S BY EARLY
NEXT WEEK.

ALTHOUGH WINDS AT THE SUMMITS ON THE BIG ISLAND ARE CURRENTLY BELOW
ADVISORY/WARNING CRITERIA...A TIGHTENING OF THE GRADIENT ALOFT MAY
LEAD TO ADVISORY LEVEL WINDS ON TUESDAY BEFORE DIMINISHING
WEDNESDAY. THERE ALSO APPEARS TO BE POTENTIAL FOR ADVISORY LEVEL
WINDS AGAIN AROUND FRIDAY.

&&

.AVIATION...
A SHALLOW CLOUD BAND ASSOCIATED WITH A WEAK COLD FRONT WILL TRACK SE
DOWN THE ISLAND CHAIN THROUGH TUESDAY...BUT LIMITED MOISTURE MEANS
THAT ASSOCIATED CIGS ARE LIKELY TO REMAIN AOA 030...WITH VFR
CONDITIONS THEREFORE PREVAILING. SOME BRIEF -SHRA AND MVFR CIGS ARE
POSSIBLE ALONG N FACING SLOPES AND COASTS AS THE FRONT MOVES THROUGH
THE ISLANDS...BUT WITH LIMITED DURATION AND COVERAGE.

NO AIRMETS ARE CURRENTLY IN EFFECT. INCREASING N TO NE WINDS MAY
LEAD TO LOW LEVEL TURB TO THE S AND SW OF ISLAND TERRAIN LATER
TONIGHT AND TUESDAY...POTENTIALLY REQUIRING AN AIRMET.

&&

.MARINE...
A SMALL CRAFT ADVISORY /SCA/ IS SET TO BEGIN FOR WATERS AROUND KAUAI
LATER TONIGHT...AS N WINDS INCREASE BEHIND A WEAK FRONTAL BAND.
CURRENT FORECAST GRIDS INDICATE THAT WINDS WILL INCREASE TO SCA
LEVELS IN OTHER ISLAND WATERS ON TUESDAY...AND WAVE WATCH GUIDANCE
INDICATES COMBINED SEAS WILL INCREASE TO 10 FEET OR GREATER IN MANY
MARINE ZONES LATER TUESDAY AND TUESDAY NIGHT AS A SHORT-PERIOD N
SWELL INCREASES IN HEIGHT. THUS THE EXPECTATION IS THAT THE SCA WILL
BE EXPANDED TO INCLUDE ADDITIONAL ZONES BY TUESDAY MORNING AT THE
LATEST.

MIXED SWELLS FROM BOTH THE N AND NW WILL IMPACT N AND W FACING
SHORES THROUGH THE PERIOD. A SMALL BOOST TO BOTH SWELLS WILL OCCUR
OVERNIGHT...WHILE N WINDS WILL STRENGTHEN BEHIND A WEAK FRONT
CURRENTLY NEAR KAUAI. A LARGER N SWELL BUILDING TUESDAY NIGHT
COMBINED WITH NE TRADE WINDS WILL LIKELY BOOST SURF HEIGHTS TO HIGH
SURF ADVISORY HEIGHTS ALONG N FACING SHORES OF MOST ISLANDS BY
WEDNESDAY. THE N SWELL...ALONG WITH THE TRADE WINDS...WILL
SLOWLY DIMINISH FROM THURSDAY THROUGH THE END OF THE WEEK. A NEW
LONG PERIOD NW SWELL BUILDING ON FRIDAY MAY PRODUCE SURF APPROACHING
THE HIGH SURF ADVISORY CRITERIA ALONG MOST N AND W FACING SHORES OF
THE SMALLER ISLANDS FRIDAY NIGHT AND SATURDAY. THE OAHU SURF
DISCUSSION /SRDHFO/ WAS UPDATED EARLIER TODAY...CONTAINS A HIGH
RESOLUTION DISCUSSION OF EXPECTED SWELLS OVER THE NEXT 5 DAYS...AND
CAN LOOSELY BE APPLIED STATEWIDE.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM HST WEDNESDAY
FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD
WATERS.

&&

BIRCHARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 3:28 PM HSTSmall Craft AdvisoryHFO72 hr
Jan 6, 3:30 AM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao60 hr

Nearby

Wind Advisories in Hawaii, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.